Advertisement
  1. Archive

Antacids bad for aspirin ulcers

Arthritis patients who take antacids and acid-blockers such as Tagamet, Zantac and Pepcid in an effort to stave off aspirin-induced ulcers may be doing themselves more harm than good, according to a study by Stanford researchers.

An estimated 14-million arthritics take relatively high doses of aspirin and other so-called non-steroidal anti-inflammatory drugs, or NSAIDS, daily to ease their symptoms.

But the NSAIDS irritate the stomach and intestines, causing ulcers and bleeding. About 15 percent of arthritics suffer from ulcers, compared to only 1 to 2 percent of the general population.

Many arthritis patients try to avert such ulcers by taking the acid-blockers or antacids as a preventive measure. But Dr. Gurkirpal Singh, Dr. James Fries and their colleagues at Stanford report today in the Archives of Internal Medicine that those who take the acid-blockers are more than twice as likely to be hospitalized for gastrointestinal complications.

"NSAID users who take these gastrointestinal medications may actually put themselves at greater risk by creating a false sense of security that delays appropriate evaluation and care," Singh said.

"This is a very useful and important report," said Dr. David Pisetsky of the Duke University Medical Center. "There has been an ongoing debate about how best to use these drugs" and this study should help resolve the debate, said Pisetsky, a medical adviser to the Arthritis Foundation.

The non-steroidal anti-inflammatory drugs _ a class that includes indomethacin, naproxen, ketoprofen, paracetamol and ibuprofen, as well as aspirin _ are taken daily by most patients with rheumatoid arthritis to reduce painful inflammation of joints. Acetaminophen, the active ingredient of Tylenol, has no effect on inflammation.

But the NSAIDS also inhibit the production of a chemical that protects the lining of the stomach and intestines, allowing naturally occurring acids to eat away at the lining to form ulcers.

Ulcers and gastrointestinal bleeding caused by NSAIDS are now recognized as the most common serious adverse drug reactions in the United States and account for as many as 20,000 deaths each year, according to Fries.

As many as 25 percent of the people taking NSAIDS at any given time have ulcers, most of them symptomless, Fries said. These usually heal on their own, but if the ulcer forms near a blood vessel or grows too large, it can cause pain and other complications, many of which require hospitalization.

The highest risk occurs for patients taking 12 or more aspirin tablets per day _ or the equivalent of other NSAIDS _ but ulcers can form in patients who receive as little as one aspirin per day, Fries said.

The risk of developing NSAID-induced ulcers is highest among people who are elderly, who have heart disease, who have a history of peptic ulcer or who have a history of gastrointestinal bleeding. Most peptic ulcers, the most common type of ulcer, are caused by a bacterium called "Helicobacter pylori," and not by stress as was formerly believed.

The Stanford team studied 1,921 arthritis patients who are part of the Arthritis, Rheumatism and Aging Medical Information System, an ongoing study that has now enrolled more than 23,000 patients in the United States and Canada.

All of the patients in the Stanford study had taken NSAIDS routinely and had been observed for at least 2.5 years. Some 30 percent of them also were taking antacids or prescription acid-blockers prophylactically to prevent ulcer formation.

Acid-blockers reduce secretion of acids into the stomach and intestines. Antacids, such as Maalox, Tums and Rolaids, neutralize acids already there.

Nearly 300 of the patients reported an NSAID-induced ulcer or gastrointestinal side effect over the course of the study and 42 were hospitalized. The researchers found that prophylactic use of the acid-blockers and antacids did not reduce the risk of ulcers and gastrointestinal problems overall, and doubled the risk of hospitalization from complications.

The first symptoms of an ulcer _ primarily heartburn _ are a warning sign that treatment is required, Pisetsky said. By masking heartburn symptoms, the antacids and acid-blockers allow ulcers to get much larger, often to a point requiring hospitalization, before they are detected.

The team emphasized that the drugs can be useful for alleviating symptoms once they develop but are of little value for symptomless patients.

YOU MIGHT ALSO LIKE

Advertisement
Advertisement